Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 337, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 22, 2002, 3:39 PM CDT for Logan County, Oklahoma. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2002, 3:39 PM CDT (20:39 UTC)
- Expired
- Jul 22, 2002, 4:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Logan County, OK
The radar
The Norman radar (KTLX), 66 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 8.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1317 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
188 WUUS54 KOUN 222039 SVROKC OKC083-222115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 337 PM CDT MON JUL 22 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOGAN COUNTY IN CENTRAL OKLAHOMA * UNTIL 415 PM CDT * AT 337 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER CIMARRON CITY. THE STORM WAS NEARLY STATIONARY. * LOCATIONS IN THE WARNING INCLUDE CEDAR VALLEY...CIMARRON CITY... CRESCENT AND NAVINA HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS TO MORE THAN 60 MPH ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3582 9746 3600 9748 3601 9768 3577 9767 CMS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:53 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 22, 1:53 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 153 PM CDT MON JUL 22 2002 COLD FRONT CURRENTLY EXTENDS FROM NORTH OF KAY COUNTY SW INTO NORTHWESTERN PARTS OF FA. PRE-FRONTAL TORCH HAS WARMED TEMPERATURES INTO UPPER 90S/100S EARLY THIS AFTERNOON. WINDS AHEAD OF FRONT WILL LIKELY BACK SOMEWHAT WHICH WILL HELP INCREASE CONVERGENCE ALONG FRONT THIS AFTERNOON/EVENING. EXPECT BEST CHANCE FOR STORM DEVELOPMENT TO BE ALONG AND BEHIND FRONT FROM ROUGHLY SWO SOUTHWEST TO NEAR CSM. TEMP/DEWPOINT DEPRESSION WILL BE IN THE 30 TO 40 DEGREE RANGE SO SOME OF STRONGER STORMS WILL HAVE POTENTIAL FOR STRONG/DAMAGING WINDS. WITH LOSS OF HEATING LATER IN THE EVENING THINK THAT BEST CHANCE FOR OVERNIGHT STORMS MAY BE ACROSS WEST CENTRAL/SW OKLAHOMA WHERE BETTER LOW LEVEL CONVERGENCE IS FORECAST. GOING INTO TUESDAY FOCUS FOR STORMS WILL BE ACROSS CENTRAL AND MAINLY SOUTHERN PARTS OF FA. COLD FRONT/WIND SHIFT IS EXPECTED TO SITUATED NEAR RED RIVER VALLEY TUESDAY AFTERNOON. WILL KEEP IN SLIGHT CHANCES CENTRAL AND CHANCE POPS SOUTH. WILL ALSO GO MORE WITH FWC NUMBERS AND CURRENT FORECAST FOR HIGHS. SURFACE RIDGE WILL CONTINUE TO SHIFT TO THE EAST ON WEDNESDAY AS SURFACE LOW ASSOCIATED WITH UPPER STORM SYSTEM MOVES INTO NORTHERN PLAINS. COLD FRONT/SURFACE TROUGH TO THE SOUTH WILL ALSO BECOME LESS DEFINED. GOING INTO EXTENDED PERIOD...UPPER RIDGE IS FORECAST TO BE CENTERED OVER CENTRAL ROCKIES ON THURSDAY. HOWEVER...MRF AND ECMWF LOWER HEIGHTS ACROSS THIS AREA GOING INTO FRIDAY WITH APPROACH OF TROUGH NEAR PACIFIC NW. TWO MODELS DIVERGE ON SOLUTION AFTER THIS POINT WITH ECMWF DEVELOPING MORE OF A TROUGH ACROSS WESTERN US. THIS EVENTUALLY PUTS AREA IN SOUTH TO SOUTHWEST FLOW ALOFT WITH LEE TROUGH. MRF FORECAST MORE RIDGING OVER SOUTHWESTERN STATES AND WITH TIME BUILDS RIDGE OVER WESTERN STATES GOING INTO NEXT WEEK WITH FRONTAL PASSAGE MONDAY/TUESDAY. WITH LEE TROUGH MAY ADD IN SOME SLIGHT POPS SATURDAY/SUNDAY AFTERNOON FAR WEST AND ALL AREAS MONDAY FOR POSSIBLE FRONTAL PASSAGE. SIX PRELIM NUMBERS OKC 71 91 69 92 / 40 20 20 10 HBR 71 92 69 95 / 40 30 20 10 SPS 73 94 72 96 / 20 30 30 20 GAG 65 89 64 93 / 30 20 10 5 PNC 69 89 67 92 / 30 20 10 5 DUA 74 94 71 94 / 10 30 30 20 .OKC... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Jul 22, 12:00 PM CDT, 3 hours 39 minutes before
OKZ004>048-050>052-TXZ083>090-222000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON JUL 22 2002
THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN OKLAHOMA THIS
AFTERNOON...AND ACROSS MUCH OF OKLAHOMA AND NORTH TEXAS TONIGHT.
ISOLATED SEVERE THUNDERSTORMS MAY OCCUR...BUT NO ORGANIZED SEVERE
WEATHER IS EXPECTED. IF ISOLATED SEVERE THUNDERSTORMS DO
OCCUR...THE PRIMARY THREAT WILL BE STRONG WINDS.
DISCUSSION...
A COOL FRONT WILL MOVE THROUGH NORTHERN AND WESTERN OKLAHOMA THIS
AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE
FRONT. THERE IS SUFFICIENT INSTABILITY TO ALLOW SOME OF THESE
THUNDERSTORMS TO BE STRONG OR BRIEFLY SEVERE...BUT WEAK WINDS IN THE
ATMOSPHERE WILL MAKE ORGANIZED SEVERE WEATHER UNLIKELY.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUE JUL 23.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:45 PM CDT | Severe Thunderstorm Warning | OUN | Blaine | 45 min |
| Jul 22, 4:51 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher | 39 min |
| Jul 22, 6:26 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 49 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.